Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Taking pristiq for severe anxiety. Experiencing phantosmia. Could phantosmia be a side effect of desvenlafaxine?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Could phantosmia be a side effect of long term use of desvenlafaxine? Have been on pristiq (to treat a severe anxiety disorder) for four years with terrific results. No bad side effects, just very lucid dreaming. In the last few months have experienced distressing phantosmia, though this did coincide with periods of changing dose as I have gone off the drug, slowly, twice in this time.
Posted Mon, 28 Oct 2013 in Mental Health
Answered by Dr. Ashish Mittal 1 hour later
Brief Answer:
Less likely due to desvenlafaxine.

Detailed Answer:
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Phantosmia does not caused by long term use of Desvenlafaxine, even it is helpful in reducing symptoms of phantosmia.

It is difficult to tell exact cause of phantosmia without examination and investigation.

In your case following are possible causes of phantosmia in following hierarchy:
-Recurrence of anxiety and depressive symptoms after stoppage of desvenlafaxine.
-Vitamins specially B12 deficiency
-Impending age related illness like: Parkinson disease and dementia
-Some allergic rhinitis also present as bad smell (if present).

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor